New Jersey, 2012

Tornado and Damaging Wind in New Jersey, September 4, 2012

September 4, 2012 · NWS PHI · 5 events in 4 counties and zones

Thunderstorms associated with the remnants of Hurricane Isaac helped produce a tornado in Camden County and a funnel cloud in Burlington County. They also caused isolated wind damage in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms associated with the remnants of Hurricane Isaac helped produce a tornado in Camden County and a funnel cloud in Burlington County. They also caused isolated wind damage in Sussex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 5:14 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 4, 5:14 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
614 PM EDT TUE SEP 4 2012

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL TRACK TO OUR NORTHWEST THROUGH
TONIGHT. AN ASSOCIATED FRONTAL BOUNDARY WILL THEN BE PULLED
THROUGH OUR REGION LATE WEDNESDAY. A COLD FRONT IS THEN FORECAST
TO MOVE THROUGH OUR AREA THURSDAY NIGHT INTO FRIDAY. AS THIS FRONT
STALLS NEAR THE DELMARVA SATURDAY, LOW PRESSURE IS FORECAST TO
DEVELOP AND TRACK SLOWLY EASTWARD ACROSS THE MID ATLANTIC REGION
LATE SUNDAY INTO TUESDAY. TROPICAL CYCLONE LESLIE IS FORECAST TO
PASS WELL EAST OF THE MID ATLANTIC COAST SOMETIME LATE IN THE
WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
850MB VORTICITY CONSIDERATIONS SUGGEST THAT THE CONCENTRATION OF
SHOWERS DURING TONIGHT WILL CONCENTRATE ALONG AND NW OF I95. ALOT
OF THIS SHOULD BE IN E PA AND NNJ ALONG AND OF THE WFRONT AND
SEMBLANCE OF A SFC WAVE.

WARNING POSTED FOR I95 NEAR AND E OF PHL ONA STRONG STORM THERE
THAT HAS HAD ROTATION.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE MOISTURE, THE CONDITIONAL INSTABILITY AND THE FORCING WILL MOVE
SLOWLY ACROSS OUR FORECAST AREA DURING THE DAY. WE ALSO SEE AN UPPER
JET COMING INTO PLAY. ALTHOUGH THAT RAISED A LITTLE BIT OF CONCERN
ABOUT WINDS ASSOCIATED WITH CONVECTION, WE DID NOT GO THERE WITH
THIS FORECAST. HEAVY RAIN REMAINS POSSIBLE, BUT THE CHANCES FOR THAT
WILL DIMINISH FROM NORTHWEST TO SOUTHEAST AS THE DAY WEARS ON.
STILL, WE MAINTAIN THE FLASH FLOOD WATCH THROUGH THE DAY.
TEMPERATURES MAINLY ARE A CONTINUITY FORECAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A SHORT WAVE TROUGH
EXITING WEDNESDAY NIGHT WHICH WILL TAKE A SURFACE FRONT WITH IT. A
LARGE TROUGH DROPPING DOWN FROM CANADA IS THEN FORECAST TO AMPLIFY
QUITE A BIT AS SHORT WAVE ENERGY TRACKS ALONG THE SOUTHERN AND
WESTERN FLANKS OF THE UPPER-LEVEL TROUGH. THIS FEATURE IS FORECAST
TO CLOSE OFF NEAR THE OHIO VALLEY WITH A SURFACE LOW DEVELOPING JUST
TO ITS EAST. THIS FEATURE MAY THEN BE SLOW TO MOVE EAST DUE TO IT
BECOMING SIGNIFICANTLY CLOSED OFF, POTENTIALLY ALLOWING FOR AN
INCREASINGLY ACTIVE WEATHER PATTERN FOR OUR AREA LATE IN THE WEEKEND
AND EARLY NEXT WEEK. IN ADDITION, TROPICAL CYCLONE LESLIE LOOKS TO
TRACK SOMEWHERE BETWEEN THE EAST COAST OF THE U.S. AND BERMUDA, BUT
REMAIN WELL EAST OF OUR COAST. WE WENT WITH A MODEL BLEND THROUGH
FRIDAY, THEN MAINLY AN EVEN BLEND OF CONTINUITY AND HPC GUIDANCE.
HPC WENT WITH A BLEND OF THE ECMWF AND ECMWF ENSEMBLE MEAN.

FOR WEDNESDAY NIGHT AND THURSDAY, A SHORT WAVE TROUGH IS FORECAST TO
BE SHIFTING TO OUR NORTHEAST WITHIN A LARGER TROUGH. THIS WILL DRIVE
A COOL FRONT TO OUR EAST WEDNESDAY NIGHT. BASED ON THE TIMING AND
MAIN FORCING WANING WITH TIME, ANY CONVECTION SHOULD BE TIED TO THE
EVENING HOURS WEDNESDAY. THIS BOUNDARY MAY TEND TO STALL TO OUR
SOUTH AS THE FLOW STARTS TO AMPLIFY TO OUR WEST. A SECONDARY COLD
FRONT THEN IS POISED TO OUR WEST, HOWEVER CONVECTION TIED TO THIS
MAY HOLD OFF EITHER UNTIL THURSDAY NIGHT OR DISSIPATE BEFORE
ARRIVING. WE WILL KEEP SOME LOW POPS IN FOR POSSIBLE ISOLATED TO
SCATTERED CONVECTION AS THE FRONT DROPS THROUGH WEDNESDAY EVENING.
AS THE SECONDARY FRONT ARRIVES THURSDAY AFTERNOON, CARRIED SLIGHT
CHC TO LOW CHC POPS MAINLY IN THE AFTERNOON. THE 850 MB TEMPERATURES
ARE FORECAST TO BE NEAR +17C TO +19C, THEREFORE WITH ENOUGH HEATING
AND SOUTHERLY FLOW MANY AREAS SHOULD BE WELL INTO THE 80S TO ABOUT
90 DEGREES.

FOR FRIDAY, A COLD FRONT SHOULD BE SETTLING SOUTHEAST OF THE REGION
FRIDAY BEFORE STALLING. THE AIRMASS BEHIND THIS DOES NOT APPEAR TO
BE MUCH DIFFERENT THAN THURSDAY, THEREFORE ANOTHER RATHER WARM DAY
IS IN STORE. AS A TROUGH CONTINUES TO AMPLIFY WELL TO OUR WEST, YET
ANOTHER COLD FRONT IS SENT OUR WAY BUT THIS TO SHOULD TEND TO SLOW
ITS FORWARD MOTION AS THE MID AND UPPER FLOW BACKS IN RESPONSE TO
THE AFOREMENTIONED TROUGH. THERE DOES NOT APPEAR TO BE A WEALTH OF
MOISTURE OR FOCUS FOR CONVECTION WITH THIS FRONT, THEREFORE JUST
WENT WITH RATHER LOW POPS ON FRIDAY FOR NOW.

FOR SATURDAY THROUGH MONDAY, A RATHER ROBUST PATTERN SHIFT IS
FORECAST TO TAKE PLACE WITH A LARGE TROUGH AMPLIFYING SO MUCH THAT
IS CLOSES OFF ACROSS THE OHIO VALLEY. THERE ARE DIFFERENCES IN THE
TIMING AND STRENGTH OF THIS FEATURE, HOWEVER THE MODEL GUIDANCE IS
AGREEING THAT A STRONG CLOSED LOW LOOKS TO DEVELOP. THE AXIS OF
THIS TROUGH AND THEN CLOSED LOW SHOULD BE EXPANSIVE ENOUGH TO TAP
INTO SOME GULF OF MEXICO MOISTURE. AS THE LARGE SCALE ASCENT
INCREASES AND PUSHES EASTWARD, A SURFACE LOW IS ALSO FORECAST TO
DEVELOP. THIS SURFACE LOW AND CLOSED LOW SHOULD BE SLOW TO MOVE
EASTWARD, AND MAY BE SLOWED EVEN MORE DEPENDING ON THE TRACK AND
STRENGTH OF TROPICAL CYCLONE LESLIE AS IT ROUNDS THE ATLANTIC RIDGE.
THERE SHOULD BE INCREASING CHCS OF SHOWERS AND THUNDERSTORMS DURING
THIS TIME FRAME, ALTHOUGH THE TIMING HAS LOWER CONFIDENCE DUE TO THE
TRUE STRENGTH OF THE CLOSED LOW. THERE WILL BE THE POTENTIAL FOR
LOCAL DOWNPOURS AS MOISTURE AND ENERGY PIVOT AROUND THE CLOSED LOW
FEATURE. AS THE CLOSED LOW SLIDES EASTWARD, THE ASSOCIATED
PRECIPITATION MAY BE HELD BACK TO THE WEST SOME ESPECIALLY IF
TROPICAL CYCLONE LESLIE IS STRONG ENOUGH LIKE THE ECMWF SHOWS OWING
TO POSSIBLE SUBSIDENCE ON THE WEST SIDE. FOR NOW, WE GENERALLY WENT
WITH MID RANGE CHC POPS. THERE SHOULD BE COOLING TAKE PLACE DURING
THIS TIME AS THE LOW-LEVEL FLOW TURNS ONSHORE.

FOR TUESDAY, THE AFOREMENTIONED CLOSED LOW EDGES FARTHER EASTWARD
WITH A SURFACE LOW GENERALLY TRACKING ACROSS THE DELMARVA. THIS
WOULD CONTINUE TO PUT OUR AREA IN A FAVORABLE SPOT FOR AT LEAST SOME
SHOWERS AND THUNDERSTORMS. WENT CLOSE TO HPC GUIDANCE AT THIS POINT
WHICH INCLUDED LOW CHC POPS AS THE SURFACE SYSTEM MAY WRAP UP AS IT
GRADUALLY EXITS.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL BE PUNCTUATED BY MVFR TO IFR CONDITIONS IN
HEAVY SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.
THE TIMES WHEN THEY SEEM TO BE MOST LIKELY ARE EARLY AND THEN LATE
IN THE PERIOD. WE SHOULD SEE A MODERATE SOUTHERLY FLOW DEVELOP
OVER ALL THE TAF SITES. MVFR OR IFR VSBYS IN FOG MAY OCCUR LATE
EVEN IF NO SHOWERS OR THUNDERSTORMS ARE PRESENT.

WE DO NOT EXPECT ANY SIGNIFICANT IMPROVEMENT IN THE OVERALL
SITUATION ON WEDNESDAY, EXCEPT FOG OUTSIDE OF SHOWER OR
THUNDERSTORM ACTIVITY WILL NOT BE LIKELY BY MID MORNING AND CEILINGS
OUTSIDE OF ACTIVITY SHOULD BE VFR.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...MAINLY VFR WITH A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE, MAINLY WEDNESDAY EVENING AND THEN AGAIN
THURSDAY AFTERNOON AND EVENING. SUB-VFR CONDITIONS ARE POSSIBLE IN
LATE NIGHT AND EARLY MORNING FOG AND/OR LOW CLOUDS.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...MAINLY VFR. AN ISOLATED SHOWER
OR THUNDERSTORM POSSIBLE MAINLY FRIDAY AFTERNOON.

SATURDAY AND SUNDAY...THERE WILL BE THE POTENTIAL FOR DEVELOPING
SUB-VFR CONDITIONS AS SOME SHOWERS AND THUNDERSTORMS MAY ARRIVE AS A
SYSTEM ORGANIZES TO OUR WEST. THERE IS LOWER CONFIDENCE DUE TO
UNCERTAINTY WITH THE DETAILS AND ON THE TIMING.

&&

.MARINE...
SWELLS ARE INTO THE OCEAN WATERS EARLY THIS AFTERNOON, ALTHOUGH
COMBINED SEA HEIGHTS GENERALLY WERE AROUND 4 FT. IT SEEMS JUST A
MATTER OF TIME UNTIL THEY BUILD TO THE ADVISORY CRITERION OF 5 FT,
SO THE ADVISORY WILL STAND. THERE COULD BE OCNL GUSTS TO 25 KT IN SW
FLOW. CONVECTION WILL CAUSE LOCALLY WORSE CONDITIONS.

OUTLOOK...
A FRONTAL BOUNDARY WILL ARRIVE WEDNESDAY NIGHT, THEN TEND TO STALL
TO OUR SOUTH. MEANWHILE, ANOTHER FRONTAL BOUNDARY ARRIVES THURSDAY
NIGHT INTO FRIDAY BEFORE ALSO TENDING TO STALL TO OUR SOUTH. THE
OVERALL FLOW AND PRESSURE GRADIENT ARE NOT FORECAST TO BE MUCH,
THEREFORE THE WINDS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. THE SEAS AROUND 5 FEET MAY PERSIST BEYOND 00Z THURSDAY,
THEREFORE THE SMALL CRAFT WILL PROBABLY NEED TO BE EXTENDED. THE
FLOW SHOULD TRY AND INCREASE SATURDAY AND SUNDAY AS A STRONG CLOSED
LOW STARTS TO APPROACH FROM THE WEST. THIS MAY BE COUNTERACTED
HOWEVER DEPENDING ON THE STRENGTH AND TRACK OF TROPICAL CYCLONE
LESLIE. DURING THIS ENTIRE TIME FRAME, LONG PERIOD SWELLS FROM
DISTANT TROPICAL CYCLONE LESLIE ARE FORECAST TO AFFECT OUR AREA.
WAVE HEIGHTS ON OUR OCEAN WATERS SHOULD BE 5 FEET OR GREATER WITH
A SMALL CRAFT ADVISORY LIKELY.

&&

.HYDROLOGY...
WITH H7 THETA E VALUES IN EXCESS OF 330 DEG K, H8 DEW POINTS AROUND
15 DEG C, PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES, A
CONDITIONALLY UNSTABLE ATMOSPHERE AND SUFFICIENT TRIGGERS AVAILABLE,
WE CONTINUE TO EXPECT ENOUGH AREAS TO SEE RAINFALL IN EXCESS OF
FLASH FLOOD GUIDANCE VALUES TO CONTINUE THE WATCH. THERE WILL BE
INDIVIDUAL LOCATIONS THAT EXCEED 5 INCHES OF RAIN WITH THIS EVENT
OVERALL.

&&

.RIP CURRENTS...
BUILDING SWELLS AND AN ELEVATED RIP CURRENT RISK ARE AN INCREASING
IMPACT THROUGH EARLY NEXT WEEK. THIS IS COURTESY OF TROPICAL CYCLONE
LESLIE WHICH IS FORECAST TO TRACK BETWEEN THE U.S. EAST COAST AND
BERMUDA FROM SATURDAY THROUGH EARLY NEXT WEEK, WITH THE CLOSEST
APPROACH TO OUR COAST PROBABLY OCCURRING SUNDAY INTO MONDAY.

THERE IS A SMALL CHANCE THAT THE DISTANT EFFECTS OF LESLIE IN TERMS
OF LONG PERIOD BUILDING SWELLS MAY NECESSITATE A HIGH SURF HEADLINE
ALONG OUR NEW JERSEY AND DELAWARE ATLANTIC SHORES SUNDAY OR
MONDAY...IF SOME OF THE STRONGER MODEL PROJECTIONS ARE ACCURATE.

GIVEN THE SWELL AND RIP CURRENT IMPACTS, THE FOLLOWING PREDICTIONS
ARE BASED ON A BLEND OF THE 12Z GFS WW3 DATA, THE 12Z/4 BLENDED
GFS/NAM MMGNE1 AND MMENE1 WINDS FOR 44009 MODIFIED BY THE 00Z/4
ECMWF SFC WIND FOR 18Z EACH DAY.

THE 12Z/4 GFS FROM WHICH THIS OUTLOOK IS DERIVED IS ONE OF THE
STRONGEST GFS MEMBERS FOR THIS CYCLONE...TRAVELING DOWN THE
MIDDLE OF THE GEFS MEAN.

SO THIS OUTLOOK IS NOT GOSPEL BUT SHOULD HAVE THE RIGHT IDEA. THE
CAVEAT...THAT THE MUCH WEAKER HURRICANE MODEL VERSION OF THE FCST
SOUTHEAST SWELL WILL BE INCORRECT. PLEASE SEE NHC DISCUSSIONS ON
LESLIE AND PROBABILITIES FOR 34 KT WIND. MONITOR THE TRENDS!

THERE IS OBVIOUS ROOM FOR INTENSITY/TRACK/TIMING ERROR BUT IT WAS
FELT THAT IS WORTH OUTLOOKING THE DISTANT BUT POTENTIALLY
SUBSTANTIAL MARINE EFFECTS OF LESLIE.

TODAY...18Z 3 FT 14 SEC PERIOD WIND 1914 EQUAL 4 FT 6.5 MDT RISK. WE
CONVERTED TO HIGH BECAUSE OF A BEACH REPORT FROM OUR VERY RELIABLE
LONG BEACH ISLAND OBSERVER.  WE ARE AWARE A NUMBER OF ATLANTIC COAST
BEACHES ARE CLOSED.

WEDNESDAY...4 FT 13 SEC 2118 OFFERS 4 FT SURF 7.5 HIGH RISK. THERE
WILL BE A COMPETING 4 FT SLY SWELL WITH THE PRIMARY LONG PERIOD SE
SWELL BUT SAFE TO SAY...EITHER MDT OR HIGH RISK ON WEDNESDAY!

THURSDAY...4 FT 12 SEC WIND 1606   GIVES 5FT SURF AND 5.5 MDT RISK
FRIDAY.....5 FT 14 SEC WIND 1606   GIVES 6FT SURF AND 6.5 MDT RISK

SATURDAY...6 FT 14 SEC WIND 1715   GIVES 6FT SURF AND 8.0 HIGH RISK
SUNDAY.....8 FT 16 SEC WIND 1415   GIVES 8FT SURF AND 9.0 HIGH RISK!
MONDAY....10 FT 15 SEC WIND 1415   GIVES 9FT SURF AND 9.5 HIGH RISK!

THE SUNDAY AND MONDAY 8 FT SURF WOULD REQUIRE A HIGH SURF ADVISORY.
THIS IS AN OUTLOOK AND THE FCST SWELLS AND WINDS LISTED ABOVE COULD
BE ON THE HIGH SIDE.

SUFFICE TO SAY...ITS GOING TO BE UNCOMFORTABLE FOR SEA GOING SMALL
CRAFT THE NEXT WEEK OR SO...ESPECIALLY THIS WEEKEND.

THE RIP CURRENT RISK WILL PROBABLY PERSIST MODERATE OR HIGH EVERY
DAY INTO EARLY NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR PAZ067>071.
NJ...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR NJZ014-024>026.
     FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NJZ015>019.
DE...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR DEZ004.
     FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...DELISI/DRAG 612
SHORT TERM...DELISI
LONG TERM...GORSE
AVIATION...DELISI/DRAG/GORSE
MARINE...DELISI/DRAG/GORSE
HYDROLOGY...
RIP CURRENTS...
Hazardous weather outlook, Sep 4, 3:05 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT TUE SEP 4 2012

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-020>023-027-
PAZ054-055-060>062-052015-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-
405 PM EDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015>019-PAZ067>071-052015-
NEW CASTLE-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
405 PM EDT TUE SEP 4 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-052015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
405 PM EDT TUE SEP 4 2012

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE ON WEDNESDAY.

BUILDING LONG PERIOD SWELLS FROM DISTANT TROPICAL CYCLONE LESLIE
ARE FORECAST TO AFFECT THE COAST THROUGH EARLY NEXT WEEK. AS A
RESULT, A MODERATE TO EVEN HIGH RISK OF RIP CURRENTS IS
ANTICIPATED. IN ADDITION, THE BUILDING SWELLS MAY EVENTUALLY
NECESSITATE A HIGH SURF ADVISORY SOMETIME OVER THE WEEKEND OR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-052015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 PM EDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 12:58 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
158 PM EDT TUE SEP 4 2012

NJZ018-019-027-041900-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-SOUTHEASTERN BURLINGTON NJ-
158 PM EDT TUE SEP 4 2012

...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND CAMDEN
COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF GLOUCESTER CITY...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR SHAMONG...ATSION
AROUND 215 PM...TABERNACLE...MEDFORD LAKES AROUND 230 PM...
LEISURETOWNE AROUND 245 PM...PRESIDENTIAL LAKES AND PEMBERTON HEIGHTS
AROUND 300 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3972 7471 3973 7474 3967 7481 3975 7494
      4006 7466 3996 7449 3992 7446

FORECASTER: HEAVENER
Special weather statement, Sep 4, 1:11 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EDT TUE SEP 4 2012

NJZ013-014-041845-
EASTERN MONMOUTH NJ-WESTERN MONMOUTH NJ-
211 PM EDT TUE SEP 4 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
LONG BRANCH TO LONG BRANCH TO 2 MILES SOUTH OF LONG BRANCH...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR LEONARDO AROUND
220 PM...HIGHLANDS AROUND 225 PM AND SANDY HOOK AROUND 230 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4031 7396 4031 7399 4038 7415 4045 7412
      4045 7409 4043 7406 4042 7401 4044 7400
      4048 7402 4048 7400 4047 7398 4036 7396

FORECASTER: HEAVENER
Special weather statement, Sep 4, 1:59 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT TUE SEP 4 2012

NJZ001-007>010-PAZ055-061-062-069-042000-
BUCKS PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-
259 PM EDT TUE SEP 4 2012

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...HUNTERDON...LEHIGH...
MONROE...MORRIS...NORTHAMPTON...SOMERSET...SUSSEX AND WARREN
COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM ALLENTOWN TO 4
MILES SOUTH OF EASTON TO 14 MILES EAST OF EASTON TO 5 MILES
SOUTHWEST OF SOMERVILLE...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR NORTH
CATASAUQUA...HOKENDAUQUA...COPLAY...NORTHAMPTON AROUND 305
PM...NORTHAMPTON...FORKS...BRIDGEWATER...HAMPTON AROUND 310
PM...MARTINSVILLE AND BATH AROUND 315 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS. AN AREAL FLOOD
ADVISORY IS ALREADY IN EFFECT FOR THE AREA UNTIL 615 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4080 7436 4071 7439 4068 7444 4066 7443
      4058 7449 4057 7452 4055 7451 4041 7462
      4055 7501 4055 7528 4053 7567 4081 7555
      4082 7547 4088 7552 4097 7548 4101 7504
      4097 7470 4083 7432

FORECASTER: HEAVENER
Local storm report, Sep 4, 2:29 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          CAMDEN                  39.11N  75.55W
09/03/2012                   KENT               DE   NWS STORM SURVEY

            *** 2 INJ *** EF-0 TORNADO HAS BEEN CONFIRMED IN THE
            BARKLEY FARMS SUBDIVISION OF CAMDEN WITH ESTIMATED
            MAXIMUM WINDS OF 85 MPH. PLEASE REFER TO PNS FOR MORE.

&&

EVENT NUMBER PHI1200713

GAINES/MIKETTA
Special weather statement, Sep 4, 4:22 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 PM EDT TUE SEP 4 2012

NJZ017-018-PAZ070-071-042215-
CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-PHILADELPHIA PA-
522 PM EDT TUE SEP 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMDEN...DELAWARE...GLOUCESTER
AND PHILADELPHIA COUNTIES...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF WILMINGTON...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR MARCUS HOOK...TRAINER AROUND
530 PM...GIBBSTOWN...EDDYSTONE AROUND 545 PM...PHILADELPHIA
INTERNATIONAL AIRPORT...FOLCROFT AROUND 600 PM...SOUTH PHILADELPHIA
AND COLWYN AROUND 615 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3972 7533 3982 7545 3999 7529 3998 7527
      4001 7521 4004 7524 4008 7521 4007 7519
      4008 7517 3997 7502 3994 7501 3994 7497
      3993 7498 3989 7493

FORECASTER: HEAVENER

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Camden

When
September 4, 5:31 PM EST to 5:32 PM EST
Where
Camden County, 0.23 mi SE of Gloucester Hgts to 0.19 mi ESE of Gloucester Hgts
Rating
EF0
Path length
0.16 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.877, -75.097

A weak EFO tornado touched down in Mount Ephraim at 631 p.m. EDT on the 4th. The tornado initially touched down on the west side of Cleveland Avenue. It then moved eastnortheast, crossed Jefferson Avenue and lifted as it approached Kings Highway. (County Route 551). Several homes in the area experienced roof damage, mainly from fallen tree limbs. A couple of large trees were uprooted. One badly damaged a concrete sidewalk. The maximum wind speeds were estimated at 70 mph. The path length was about 0.15 miles and the maximum path width was 25 yards.

Lightning, Burlington

When
September 4, 5:40 PM EST
Where
Burlington County, 1.28 mi W of Evesboro
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.927, -74.954

A lightning strike and ensuing smoky conditions forced the evacuation of a 117 room hotel in Mount Laurel Township. No injuries were reported.

Funnel Cloud, Burlington

When
September 4, 5:55 PM EST
Where
Burlington County, 0.56 mi SSW of Lenola
Reported by
Public
Coordinates
39.943, -74.984

A funnel cloud was sighted over Maple Shade, but did not touch down. It was associated with the same thunderstorm that did produce a tornado in Mount Ephraim in Camden County.

Thunderstorm Wind, Sussex

When
September 4, 9:55 PM EST to 9:57 PM EST
Where
Sussex County, 1.1 mi E of Sussex to 2.89 mi NNW of Quarryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.200, -74.599

A severe thunderstorm knocked down several trees in Wantage Township. Trees and wires were knocked down on New Jersey State Route 23 just north of Lewisburg Road. The roadway was closed for several hours. The damaging winds collapsed a tent at the Green Valley Farm stand on that roadway. Elsewhere in the township, several trees were knocked down in yards near the intersection of Unionville Road and County Route 561.

Lightning, Morris

When
September 4, 11:28 PM EST
Where
Morris County, Parsippany
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.850, -74.420

A lightning strike caused 700 homes to lose power in Parsippany.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyThe tornado archive for New Jersey, 2012Warnings in New Jersey, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412950, 414411, 414410, 414421, 414413.